What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 5:25 AM CST, 6 hours 45 minutes earlier.
Area forecast discussion, May 21, 5:25 AM CST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 AM CDT Sat May 21 2022
.UPDATE...
Issued at 617 AM CDT Sat May 21 2022
Updated aviation discussion for 12z TAFs.
&&
.SHORT TERM...(Today through Monday night)
Issued at 321 AM CDT Sat May 21 2022
Primary concern in the short term is with severe thunderstorm and
heavy rainfall threats today into tonight.
Elevated convection has developed early this morning behind a
frontal boundary draped from south central Missouri to just
southeast of St Louis. CAMs indicate this convection will propagate
to the east/northeast and may sneak into our northwest counties
between 10-12z. Most guidance weakens this activity by mid morning
as it pushes into the Wabash River Valley/southwest Indiana. Soon
after, a few CAMs indicate more robust convection moving into
portions of southeast MO and southwest IL late morning into midday.
While this 2nd round could pose some severe threat for the northwest
half of our region, the main severe threat may hold off until late
afternoon and evening as clusters of storms, or perhaps a QLCS
translates eastward across the area. The main timing for this
appears to be from 4-9 PM.
The environment in place today will feature ample instability with
surface CAPE values of 2000-3000 J/kg. Low level moisture will be
plentiful with dewpoints in the upper 60s to low 70s. Steep mid
level lapse rates above 7 C will also be present. The one drawback
will be the strongest mid-upper level winds lagging behind the
front. Having said that though, a weak LLJ appears to set up later
this afternoon into the evening, along with modest 500mb flow of 30-
35 kts. There is also some indication from a few models, like the
GFS, that indicate a more pronounced increase in wind fields
associated with a shortwave moving northeast from the Arklatex.
Damaging winds and large hail appear to be the primary hazard, but a
few tornadoes can't be ruled out, especially if an organized QLCS
can develop or if a few discrete supercells can form.
Another issue will be flooding concerns associated with training
convection. PWAT values up to 1.8" will favor very efficient
rainfall production from the storms today into tonight. The HREF is
indicating the possibility of some corridors of greater than 2". WPC
has most the area outlooked in a slight risk for excessive rainfall
potential.
Guidance suggests a quick decrease in showers and storms overnight,
with most of the region dry by Sunday morning. The exception may be
some lingering showers across west Kentucky, which should clear out
by afternoon. Thereafter, drier air filters into the region
associated with surface high pressure centered to our north. A dry
forecast is expected Sunday night through Monday evening. There is a
small possibility of a few warm advection showers sneaking into
southeast Missouri Monday night, but the majority of this will hold
off until Tuesday.
Today will be another very warm day across most of the region with
highs in the mid 80s to near 90. The exception will be our northwest
counties which will fail to reach 80 due to the proximity of the
front, plentiful cloud cover, and convection. Much cooler air will
be realized areawide Sunday and Monday with highs only in the upper
60s to mid 70s. The coolest night will be Sunday night when most
locations fall into the lower half of the 50s, but a few upper 40s
may occur.
.LONG TERM...(Tuesday through Friday)
Issued at 321 AM CDT Sat May 21 2022
Both the NAEFS/ECMWF soup up the moisture content in our FA during
the mid week (Tue-Wed) period, as synoptic modeling opens up the
Gulf return flow ahead of an approaching long wave trof/storm
system. Specific humidity nears 2 SD's above the norm as PW's exceed
1.5"/90th percentile. WPC paints their Day 5 slight risk exceeding
FFG just to our south and west, as model clustering suggests a more
southward dive to the mean long wave and attendant peak heavy rain
convection focuses over the Lower Mississippi River Valley.
Nevertheless, we could see 2-3" average storm totals during this mid
week period. Highs/lows will average in the 80s/60s thanks to
clouds/convection and their muting effect Tue-Wed.
As the upper trof makes its late week passage and the peak moisture
advection translates to the east with it, pops will gradually
transition to more scattered, then to more widely scattered/isolated
with time, Thur-Fri. The trof will bring cooler/drier air that works
temps back down into the 70s/50s as we finish out the work week on
Days 6-7 of the forecast.
&&
.AVIATION...
Issued at 617 AM CDT Sat May 21 2022
A cold front on our northwest doorstep will slowly move across the
region through tonight. Scattered showers and thunderstorms will
become more numerous this afternoon and evening, before tapering
off from northwest to southeast overnight. Timing of best chances
for TSRA at any one terminal is challenging, but any storm will
likely reduce vsbys into at least IFR range for brief periods.
Cigs will primarily be VFR through the afternoon, although a
brief period of MVFR is possible at KMVN this morning. Cloud bases
will lower this evening and overnight, dropping to low MVFR and
perhaps brief bouts of IFR. Winds will be SSW 8-13 kts for most of
today before switching to the NW around 7-10 kts tonight behind
the fropa.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 6 PM CDT this evening for ILZ087-090-
091-094.
MO...Lake Wind Advisory until 6 PM CDT this evening for MOZ112-114.
IN...Lake Wind Advisory until 6 PM CDT this evening for INZ081-082-
085>088.
KY...Lake Wind Advisory until 6 PM CDT this evening for KYZ001>022.
&&
UPDATE...SP
SHORT TERM...SP
LONG TERM...DH
AVIATION...SPHazardous weather outlook, May 21, 2:30 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CDT Sat May 21 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CDT Sat May 21 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Lake Wind Advisory is in effect for portions of the region
today. Refer to the product for details.
Scattered thunderstorms are likely today into tonight. Some of
these storms may be severe with damaging winds and large hail the
most likely hazards. The storms will produce torrential rains, as
well, which could overwhelm some drainage systems and cause
flooding issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily storm chances peak during the Tuesday night through Wednesday
night time frame. Heavy rain with flooding potential is the primary
anticipated storm hazard, with forecast average storm total rainfall
amounts potentially reaching the 2 to 3 inch range by Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested throughout the region today
into this evening.
In the hours before
Special weather statement, May 21, 10:37 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
1137 AM CDT Sat May 21 2022
ILZ075-076-080>082-084-085-211730-
Perry IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-
1137 AM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of eastern Perry,
Wayne, Jefferson, Williamson, Jackson, Franklin and western Hamilton
Counties through 1230 PM CDT...
At 1136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Woodlawn to near Christopher
to near Cedar Lake Area. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Christopher, Zeigler and Woodlawn around 1140 AM CDT.
Sesser and Valier around 1145 AM CDT.
Mount Vernon, Benton, Rend Lake Area, De Soto and West City around
1150 AM CDT.
Hurst around 1155 AM CDT.
Other locations in the path of these storms include Carterville,
Crainville, Cambria, Herrin, Energy, Bluford, Marion, West Frankfort
and Johnston City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3857 8838 3814 8856 3765 8885 3761 8944
3795 8922 3821 8918 3821 8915 3844 8914
3848 8894 3847 8870 3852 8870
TIME...MOT...LOC 1636Z 250DEG 31KT 3824 8905 3798 8912 3768 8930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, May 21, 11:18 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
1218 PM CDT Sat May 21 2022
ILZ085-089-211800-
Johnson IL-Williamson IL-
1218 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of Johnson and
southeastern Williamson Counties through 100 PM CDT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vienna, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Of Egypt Area around 1230 PM CDT.
Other locations in the path of this storm include Creal Springs.
This includes Interstate 24 in Illinois between Mile Markers 6 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3772 8871 3741 8871 3731 8900 3739 8905
3749 8904
TIME...MOT...LOC 1718Z 225DEG 34KT 3744 8896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, May 21, 12:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
102 PM CDT Sat May 21 2022
ILZ077-078-083-INZ081-082-085-086-211845-
White IL-Edwards IL-Wabash IL-Posey IN-Vanderburgh IN-Gibson IN-
Pike IN-
102 PM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of northeastern White,
Wabash, eastern Edwards, Gibson, northwestern Vanderburgh, northern
Posey and west central Pike Counties through 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Salem to near Grayville to 6 miles
south of Crossville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lancaster around 110 PM CDT.
Mount Carmel around 115 PM CDT.
Owensville and Blairsville around 120 PM CDT.
Other locations in the path of these storms include Poseyville,
Princeton, Patoka, Cynthiana, Darmstadt, Fort Branch and Haubstadt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Illinois...and southwestern Indiana.
&&
LAT...LON 3857 8765 3854 8767 3851 8765 3847 8775
3842 8774 3843 8766 3846 8766 3845 8760
3850 8758 3849 8754 3852 8753 3850 8753
3849 8750 3853 8745 3838 8735 3807 8753
3798 8819 3829 8801 3855 8808 3857 8801
TIME...MOT...LOC 1801Z 256DEG 37KT 3850 8798 3831 8793 3807 8804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJP